Geisinger Commonwealth School of Medicine Danville, PA
Jason Farrell, DO1, Erik O'Connell, DO1, Ruchit N. Shah, DO1, Matthew Shellenberger, DO1, Harshit S. Khara, MD, FACG2; 1Geisinger Commonwealth School of Medicine, Danville, PA; 2Geisinger Medical Center, Danville, PA
Introduction: Antineutrophil cytoplasmic antibody (ANCA) vasculitis is a granulomatous necrotizing disease of small vessels, typically targeting the skin, airways, and kidneys, and is rarely found in the gastrointestinal tract. Tumor Necrosis Factor inhibitors (TNFis), common treatment for inflammatory bowel disease (IBD), can lead to development of ANCA associated vasculitis (AAV). Here we present a rare case of biopsy proven AAV in the colon, secondary to TNFi use in a patient with Crohn’s Disease.
Methods: A 20-year old male with no medical history presented with 4 days of fever, sore throat, and hematochezia. He was febrile to 38.2°C and tachycardic. Exam revealed aphthous oral ulcers and anal fissures. Labs showed leukocytosis of 18.1 K/uL (ref: 4.0-10.8 K/uL), Hgb 5.3 g/dL (ref: 13-16 g/dL), sedimentation rate >120 mm/hr (ref: 0-15 mm/hr), C-reactive protein 72 mg/L (ref: 0-5 mg/L), AST 74 U/L (ref: 0-43 U/L), ALT 62 U/L (ref: 10-50 U/L), and alkaline phosphatase 674 U/L (ref: 0-238 U/L). MRI showed abdominal lymphadenopathy without biliary obstruction (Figure 1). Given suspicion for IBD, patient had colonoscopy showing areas of severe colitis with ileitis (Figure 2). A diagnosis of Crohn’s disease was confirmed on pathology. Patient was started on infliximab, clinically improved, and was discharged. Subsequently, the patient demonstrated necrotizing granulomatous upper airway disease with diffuse alveolar hemorrhage. Serology revealed perinuclear ANCA and elevated proteinase 3 antibodies, consistent with granulomatosis with polyangiitis. Repeat colonoscopy demonstrated pancolitis, and pathology showed active chronic colitis, cryptitis, and vasculitis (Figure 3). Infliximab was discontinued, and patient was treated with rituximab, intermittent glucocorticoids as well as vedolizumab, with good clinical response. Discussion: We report the first known case to our knowledge of concomitant IBD and AAV of the colon from TNFi therapy. Multiple adverse effects are linked to TNFis, including autoimmune processes. The mechanism is multifactorial, including inflammatory cell apoptosis leading to released antigenic material and provoked antibody production, interference with T-helper cell responses, and infection. Immunologic drift triggered by TNFis in IBD can produce AAV of the colon. Complications of AAV include hemorrhage, perforations, and peritonitis which can be fatal. This diagnostic and therapeutic challenge is an essential consideration in patients treated with TNFis.
Figure 1. MRI with lymphadenopathy (arrows) with reactive changes.
Figure 2. Transverse colon with diffuse inflammation
Figure 3. Descending colon section with active vasculitis
Disclosures: Jason Farrell indicated no relevant financial relationships. Erik O''Connell indicated no relevant financial relationships. Ruchit Shah indicated no relevant financial relationships. Matthew Shellenberger indicated no relevant financial relationships. Harshit Khara indicated no relevant financial relationships.